This content was current as of the date it was released. In science and medicine, information is constantly changing and may become out-of-date as new data emerge.
Questions submitted by readers and answered by the CLL Society Medical Advisory Board
By Thomas E Henry III, MBA, RPh, CPh
I’ve been on Imbruvica for almost a year. It’s working very well, but I have a major problem with muscle cramps; legs and feet at night, hands and abdomen during the day. Anything I’ve tried (magnesium, potassium, sports drinks) gives me diarrhea. Do you have any suggestions?
In the package insert that accompanies Imbruvica, muscle spasms are listed as an adverse reaction that effects approximately 29% of patients. I think you are correct in attributing these muscle spasms to the Imbruvica and I too experience issues with sudden onset of muscle spasms that can be very intense and painful. But fortunately for me, they tend to be short lived. Here are some things that you might consider:
- Caffeine consumption can lead to or worsen muscle spasms. Try to keep caffeine consumption to under 400mg per day bearing in mind that a 12oz serving of coffee is 260mg and 120z of soda can contain 30-70mg. Tea has less caffeine and may be a good substitute – particularly the decaffeinated products.
- Low potassium is another culprit and your instinct to supplement was sound. However supplemental potassium has high osmolality and causes water to be drawn into the bowels and results in the diarrhea you experienced. I would first look at your most recent lab values for potassium and if they are normal no action is needed. If they are on the low end consider dietary sources of potassium such as bananas, oranges (other than Saville), avocado, spinach, or salmon. Just note grapefruit is a recommended source of potassium but should be avoided due to the drug food interaction with Imbruvica.
- Low magnesium just like low potassium can cause spasms. But supplemental magnesium has the same issue as potassium, plus it is a natural laxative product. Magnesium is not usually part of routine lab tests. However, there are so many food sources of magnesium that if you are eating a balance diet it is not likely that you are deficient in this electrolyte.
- Dehydration is another cause of muscle spasms and your thought of taking sports drinks sounds good but again these products are high osmolality and can lead to diarrhea. Stick to non-electrolyte containing products or plain water. The package insert for Imbruvica suggests a minimum of 48 ounces of fluids per day. You should also refrain from alcohol intake as well as caffeine as mentioned earlier because both of these act as diuretics. If you are on a diuretic medication speak to your provider about possible alternative medications for the reason you’re on the diuretic.
- One last recommendation is that you request your provider to draw a Vitamin D blood level. The levels that are considered acceptable are a bit controversial, but most practitioners now recommend levels of 40 to 60ng/mL. I personally recommend a minimum of 60. If your value is below 30 consider 5,000 units a day along with at least 90 micrograms of Vitamin K. If between 30 and 60 consider 2,000 units a day along with the Vitamin K. Repeat Vitamin D level 90 days after starting supplement.
- Some resources discuss herbal medications with anti-inflammatory properties such as Vitamin E, Curcumin, Omega 3 Fatty Acids that could help but there are potential drug interactions with these products in that many have anticoagulant properties as does the Imbruvica. So I would refrain from these without discussing the risk/benefit with my CLL specialist.
I’m on 5 mg Revilimid & I have Diarrhea from it. I take 1.5 Immodium in the morning & at night. I also take 1 Lactade in the morning & at night. It helps, but I still go 8-9 times a day. Any recommendations on how to control the diarrhea better?
The most common side effect of lenalidomide (Revlimid®) is diarrhea. I am sorry that you are experiencing what can only be described as a “life interrupting” side effect. My first question would be “have you discussed this situation with your CLL specialist?” There are many factors that can cause diarrhea so there may not be a single simple solution. If this is a persistent issue your consultant may want to check labs to make sure that your kidney function is adequate to support your current dose of Revlimid®. In cases of diarrhea induced dehydration it is possible that your kidney function has dropped to the point where a dosage adjustment may be necessary.
To begin, I don’t think you are using the loperamide (Imodium®) at doses that are adequate. You mention that you are taking 1 and a half tablets morning and night for a total daily dose of 6 mg. According to the National Cancer Center Network (NCCN) Palliative Care Guidelines, the recommended way to take this product for cancer treatment induced diarrhea is 4mg (2 tablets/capsules) in the morning and then another 2mg (1 tab or cap) every 4 hours or after each subsequent bowel movement (if less than 4 hours) up to a maximum of 16mg (8 tabs/caps) per day.
There are other factors that can also contribute to diarrhea that you should watch:
- Sugar free candies, cough drops and drinks that contain sorbitol, xylitol, mannitol or fructose
- Caffeine consumption greater than 400mg per day – 12 ounces of coffee has approximately 250mg and many sodas, not just cola have caffeine
- Alcohol can trigger diarrhea
- Fatty foods, fruits and Dairy Products in large quantities
- Magnesium, Calcium and Potassium supplements – consider dietary sources of these electrolytes instead of supplements
- Manage stress – exercise is a great way to manage stress realizing that this can be difficult given the diarrhea
- Dehydration – drink adequate amounts of water or other liquids throughout the day. This may seem counter-intuitive when you are losing large volumes of fluid to diarrhea, but it can actually worsen the diarrhea to abstain from fluid intake
I have heard that ibrutinib has blood thinning qualities but does not act like warfarin (is not a substitute for). can you explain how the bleed and bruise issues of ibrutinib or the medication effect on the blood are different from warfarin?
Essentially the increased rate of clinically significant bleeding for patients on ibrutinib, when compared to standard chemotherapy, can be attributed to the platelet-specific effects of inhibition of the non-receptor tyrosine kinases Btk (Bruton’s TK) and Tec as well as drug-induced thrombocytopenia (low platelet count). These tyrosine kinases are part of the platelet signaling pathways that are necessary for normal platelet function of activation and adhesion to fibrinogen which is a small part of the complex clotting cascade. So the effect of Ibrutinib is on the proteins on the platelet cell surfaces.
Warfarin is a member of a class of drugs known as Vitamin K antagonists. This class of drugs block an enzyme necessary for vitamin K to be “recycled” between its reduced form and the epoxide form. The lack of recycling blocks the vitamin K dependent clotting factors so they cannot function because they cannot adequately bind calcium and phospholipid membranes needed for hemostatic (clotting) function.
Warfarin is contraindicated for concurrent use with ibrutinib. There are new novel anticoagulants that should be used if medically necessary to address conditions such as DVT or Atrial Fibrillation.
The clinical implications of concurrent use of anticoagulant substances including vitamin E, fish oil, non-steroidal anti-inflammatory drugs, and aspirin is being studied but the concomitant use of these products is currently discouraged. This in part is why it is so important that your CLL Specialist and Pharmacist have a complete list of all medications as well as any herbals or nutritional supplements.
Also, it is important to discuss your use of ibrutinib with any surgeon or dentist prior to any planned invasive procedures including tooth extractions. In this way your CLL specialist can come up with a plan for you to come off the Ibrutinib for an agreed period of time to reduce the risk of surgical associated bleeding. For example, I had hip replacement surgery while on ibrutinib. We agreed to taper my dose from 3 capsules to 2 for day 5 & 4 pre-op, to 1 for day 3 & 2 and to abstain on the pre-op day. Because this was an orthopedic procedure where anticoagulation is typically ordered post-op, I restarted ibrutinib on the first day post-op instead of a 325mg aspirin a day which was the normal recommendation of the surgeon. This resulted in no change in my laboratory data as there is some evidence that you have to miss 8 or more days to see disease progression.
Thomas Henry is a Registered Pharmacist and CLL Patient. He is President and Senior Consultant for Burlington Consulting Associates, a company that provides consulting services to health systems nationwide. Tom is a CLL Society Medical Advisory Board member and strives to educate other CLL patients through his blog https//www.cllpharmacist.com. He has a forty-two-year career in pharmacy and has served as Chief Pharmacy Officer at two Top-15 Comprehensive Cancer Centers, Moffitt (Tampa, FL) and Roswell Park (Buffalo, NY).
Originally published in The CLL Tribune Q3 2018.